HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Thyroid Disorders (https://www.healthboards.com/boards/thyroid-disorders/)
-   -   allergic to all the thyroid meds-suggestions (https://www.healthboards.com/boards/thyroid-disorders/367864-allergic-all-thyroid-meds-suggestions.html)

iamcolleen 02-21-2006 06:42 PM

allergic to all the thyroid meds-suggestions
 
I was on synthroid for 8 years. I had my thyroid removed about 3 years ago. It was not cancer, the doc said it was just dried up and useless. So now comes the problem. I seem to be allergic to all of the thyroid meds. I itch and have a rash all over my head, in my hair and on my neck. So now the game plan seems to be to change from one to the other until I can't stand it and then switch again. I have been back on synthroid for 3 months, I have an awful rash across my shoulders my neck is starting to itch. Has anyone else had this happen? Is there a way to find out what all of the ingrediants are in the meds? Oh one good thing, before I had the thyroid out I was sick all of the time, sinus, bronchitis. pneumonia. I am never sick anymore, except to have allergic reactions to fabric softener and detergent. Thanks to all for you help

NikkiNak 02-21-2006 07:20 PM

Re: allergic to all the thyroid meds-suggestions
 
Hi Colleen- :wave:

Welcome to the thyroid board- I am not that knowledgible with the meds yet but I wanted to ask if you have tried Armour? It is animal based(I believe pig) instead of synthetic. I have read enough posts on here to learn that one. I think the key is finding a dr. that will work with it as alot them don't like it. Maybe a holistic dr. Just a suggestion.

Nikki

ellie342 02-21-2006 08:01 PM

Re: allergic to all the thyroid meds-suggestions
 
There is one dosage of Synthroid that does not have an artificial dye in it, I can't remember if it's 25 mcg or 50, you could look it up in the PDR. You should not be allergic to the T4 itself, but may be having a problem with the fillers in the tablets. Also bear in mind, thyroid antibodies can trigger hives, although i would expect those to be low after having your thyroid removed???

Ellie

lucky charms 02-21-2006 08:32 PM

Re: allergic to all the thyroid meds-suggestions
 
[QUOTE=iamcolleen]I was on synthroid for 8 years. I had my thyroid removed about 3 years ago. It was not cancer, the doc said it was just dried up and useless. So now comes the problem. I seem to be allergic to all of the thyroid meds. I itch and have a rash all over my head, in my hair and on my neck. So now the game plan seems to be to change from one to the other until I can't stand it and then switch again. I have been back on synthroid for 3 months, I have an awful rash across my shoulders my neck is starting to itch. Has anyone else had this happen? Is there a way to find out what all of the ingrediants are in the meds? Oh one good thing, before I had the thyroid out I was sick all of the time, sinus, bronchitis. pneumonia. I am never sick anymore, except to have allergic reactions to fabric softener and detergent. Thanks to all for you help[/QUOTE]

Hi , You can get a compounded T4 w/o dyes and fillers..This seems to help people that are having reactions to most synthetic t4..Or take only the 50 mcg of synthroid b/c it doesnt contains any dyes in it.Last option natural t4/t3 Armour.. Take care :p

Truelee 02-22-2006 07:31 AM

Re: allergic to all the thyroid meds-suggestions
 
How/where does someone get the compounded t4? I will have a thyroidectomy next week and I am very allergic to many drugs.

elmhar 02-22-2006 07:46 AM

Re: allergic to all the thyroid meds-suggestions
 
Hi Colleen,

Has your doc done any testing on your adrenals? Cortisol level/rhythm or DHEA? Some of your symptoms sound like adrenal fatigue. When you're sick a lot, as you were pre-surg, the adrenals try to take up the slack for thyroid & as a consequence they can get a little worn down. I know you're generally feeling better, but there could still be an underlying adrenal problem. It could make all the difference in terms of allergic reactions, etc. Endos & std med docs usually don't test this; you may get further w/a naturopath or osteopath.

Also, I'm wondering whether you ever had your thyroid antibodies tested, before & after surgery? Any ultrasound or uptake imaging studies done after the surgery? -- Sometimes a bit of tissue IS left behind & makes trouble, if the body is making antibodies to that tissue.

BUT ... the rash on the head & scalp ... can't help but wonder about hair care products: shampoo, conditioner, henna or other coloring agents. Anyone who is chem sensitive or allergic to soaps is a prime candidate for personal-care product allergies. I myself have an incredible henna allergy; scalp & any place that it washes down over (neck, shoulders) will break out in hives that last for 2 wks.

It would be interesting to see what an allergist has to say ... he could test for reaction to common components in shampoos, etc. Might be interesting also to see what he says about allergy to T hormone.

Also, could you please clarify for us ... you were on Synthroid for 8 yrs ... no rash til after the surgery? When did the itching start -- just 3 mos. ago?

Ellie is right about the 50 mcg Synthroid tabs. They have no dyes. People who react to the dyes sometimes have to take multiples of the 50's e.g. -- if your Rx is for 125 mcg. you'd take 2 and 1/2 tabs. As Ellie suggested, the book [U]Physican's Desk Reference[/U], aka PDR, lists all of the ingredients in drugs. Most public libraries have a copy, sometimes it is in the reference collection & doesn't leave the building, you can look at it there. OR you could talk to your pharmacist & get the info. Pharmacists are very knowledgeable people, might have other ideas about your problem.

If the filler is a problem, you can get compounded T hormone w/diff filler. But this is a more expensive route to go.

Best wishes. Let us know what happens!


All times are GMT -7. The time now is 05:17 PM.